Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Goodland, KS

May 29, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2004, 2:38 PM MDT for Kit Carson County, Colorado. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2004, 2:38 PM MDT (20:38 UTC)
Expired
May 29, 2004, 3:45 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:05 PM MDTHAIL 0.7515 N Seibert, CO
May 29, 3:20 PM MDTHAIL 0.75Seibert, CO
May 29, 3:49 PM MDTHAIL 15 N Burlington, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 292038
SVRGLD
COC063-292145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 345 PM MDT

* AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTH OF FLAGLER...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTH OF BETHUNE AROUND 320 PM MDT...
  7 MILES NORTH OF BURLINGTON AROUND 330 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3956 10317 3903 10317 3903 10205 3957 10205

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:47 AM MDT, 11 hours 51 minutes earlier.

Area forecast discussion, May 29, 2:47 AM MDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
247 AM MDT SAT MAY 29 2004

.DISCUSSION...HAVE BEEN DEBATING CONTINUATION OF THE WIND ADVISORY
THROUGH THE REMAINDER OF THE EARLY MORNING HOURS SINCE AT THE TIME OF
THIS WRITING WE ARE STILL MEETING CRITERIA ACROSS THE NORTHERN
SECTIONS OF THE FORECAST AREA.  CURRENT TRENDS SHOW WINDS DECREASING
SLIGHTLY THE LAST HOUR OR SO...SO AM PLANNING TO DROP IT.  WILL MAKE
LAST MINUTE DECISION BEFORE CURRENT ADVISORY EXPIRES.

HAVE GONE WITH MAINLY AN ETA SOLUTION IN THE SHORT TERM
MAINLY BECAUSE IT RESOLVES THE WIND FIELDS BETTER AS THE
FRONT WORKS IT/S WAY ACROSS THE FORECAST AREA TODAY.

CONCERNS LATER TODAY INCLUDE THE CHANCES OF THUNDERSTORMS AND THE
POSSIBILITY OF SEVERE WEATHER. HAVE DECIDED TO INCLUDE ISOLATED
SEVERE STORMS THIS AFTERNOON AND EVENING SINCE THE ENTIRE CWA IS IN
THE SLIGHT TO MODERATE RISK AREA ON THE DAY ONE OUTLOOK AND
COORDINATING WITH SURROUNDING OFFICES SHOWS SIMILAR THINKING. SHEAR
PROFILES ARE FAVORABLE GIVEN THE STRONG SOUTH WINDS AHEAD OF THE
FRONT EXPECTED THROUGH THE FORECAST AREA TODAY AND THE APPROACHING
UPPER TROUGH THAT WILL MOVE OVER THE ROCKIES AND ONTO THE PLAINS.

EXPECT SHOWERS TO LINGER IN MAINLY THE EASTERN SECTIONS OF THE
FORECAST AREA THROUGH EARLY SUNDAY MORNING.  FROM SUNDAY DURING THE
DAY THROUGH WEDNESDAY...DRY CONDITIONS ARE EXPECTED AS THE UPPER
TROUGH MOVES EAST AND RIDGING MOVES IN OVER THE ROCKIES AND WESTERN
HIGH PLAINS WITH MAINLY HIGH PRESSURE AT THE SURFACE. EXPECT ONLY
A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING LATE IN
THE WEEK AS A WEAK BOUNDARY SETS UP ACROSS THE SOUTHERN AND WESTERN
HIGH PLAINS AND UPPER SHORT WAVE ENERGY ONLY GLANCES THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

LOCKHART
Hazardous weather outlook, May 29, 10:36 AM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF
HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST
OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED
TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA TO HIGHWAY 83.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD
FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG
UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A
MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR
BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY
83 IN KANSAS AND NEBRASKA.

EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN
AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO
LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE
REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT
WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Special weather statement, May 29, 2:08 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SAT MAY 29 2004

KSZ004-016-300300-
GRAHAM-NORTON-
308 PM CDT SAT MAY 29 2004

...TORNADO WATCH NUMBER 323 IN EFFECT FOR PART OF NORTHWEST
KANSAS UNTIL 10 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 323 FOR
THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 300 PM CDT UNTIL
10 PM CDT.

IN KANSAS...NORTON AND GRAHAM

CITIES INCLUDED IN THE WATCH ARE...NORTON AND HILL CITY

DESTRUCTIVE TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FS
Local storm report, May 29, 2:36 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             14 N FLAGLER            39.50N 103.07W
05/29/2004  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:45 PM MDTSevere Thunderstorm WarningGLDKit Carson30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.